Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 333, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2002, 12:43 AM CDT for Dixon County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2002, 12:43 AM CDT (05:43 UTC)
- Expired
- Aug 17, 2002, 1:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Dixon County, NE
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3070 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 18.4
The text
As transmitted, in the capitals the NWS used until 2016.
061 WUUS53 KFSD 170543 SVRFSD NEC051-170630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1243 AM CDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DIXON COUNTY IN NORTHEAST NEBRASKA * UNTIL 130 AM CDT * AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CONCORD...OR ABOUT 26 MILES NORTHEAST OF NORFOLK...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CONCORD...DIXON AROUND 1250 AM CDT ALLEN AROUND 1255 AM CDT MARTINSBURG AROUND 100 AM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4252 9701 4228 9701 4229 9674 4262 9673 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:25 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 16, 9:25 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI AUG 16 2002
CWA ZONE FORECAST UPDATE WAS SENT AT 0140Z. LOTS OF ACTIVITY TO TRY
AND KEEP ON TOP OF THIS EVENING. UPDATED THE ZONES TO INCLUDE THE
SEVERE THUNDERSTORM WATCH FOR THE SD PART OF THE CWA. ADJUSTED THE
WIND FORECAST FOR DIRECTION AND SPEED. COLD FRONTAL PASSAGE LATER
TONIGHT INTO THE WESTERN PART OF THE CWA WILL GENERATE WIND GUSTS OF
AT LEAST 45 MPH AND WARRANTS A WIND ADVISORY AFTER MIDNIGHT. KEPT
THE ADVISORY ALONG AND WEST OF THE JAMES RIVER VALLEY FOR NOW...BUT
WILL HAVE TO WATCH FOR EXTENDING FURTHER EAST IN THE CWA LATER
TONIGHT. THREE HOUR PRESSURE RISES OF 10 MB IN MT ARE IMPRESSIVE.
SEVERE THUNDERSTORM POTENTIAL IN THE EAST IS BASED ON STRONG JET AND
CONVERGENCE IN ADVANCE OF THE LOW PRESSURE CENTER IN SOUTH CENTRAL
SD.
.FSD...WIND ADVISORY TONIGHT AFTER MIDNIGHT FOR COUNTIES WEST OF THE
JAMES RIVER VALLEY IN SE SD
UMLANDIn the hours before
Local storm report, Aug 16, 8:14 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 AM 3 SE DELMONT SD .88 INCH HAIL
08/16/02 DOUGLAS REPORTED BY PUBLIC.
1126 AM 6 NE AVON SD .75 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
1130 AM 5 N TYNDALL SD .88 INCH HAIL
08/16/02 BON HOMME REPORTED BY PUBLIC.
1155 AM VERMILLION SD 1 INCH HAIL
08/16/02 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1211 PM 5 WNW MARTINSBURG NE 1.25 INCH HAIL
08/16/02 DIXON REPORTED BY PUBLIC.
0445 PM 2 NW OCHEYEDAN IA 1 INCH HAIL
08/16/02 OSCEOLA REPORTED BY STORM
SPOTTER.
0505 PM 15 WSW JACKSON MN .75 INCH HAIL
08/16/02 JACKSON REPORTED BY STORM
SPOTTER.
0510 PM 8 SW JACKSON MN .75 INCH HAIL
08/16/02 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0605 PM SPENCER IA .88 INCH HAIL
08/16/02 CLAY REPORTED BY MEDIA.
0625 PM 4 S SCOTLAND SD 2 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
0654 PM 5 WSW SCOTLAND SD .75 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
0655 PM 8 SW TABOR SD .88 INCH HAIL
08/16/02 BON HOMME REPORTED BY PUBLIC.
0659 PM SCOTLAND SD .75 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
0709 PM 10 W YANKTON SD 1 INCH HAIL
08/16/02 YANKTON REPORTED BY EMERGENCY
MANAGEMENT.
0715 PM 3 S LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY EMERGENCY
MANAGEMENT.
0723 PM UTICA SD .75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
0805 PM 8 W YANKTON SD .88 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
0805 PM 4 SSW UTICA SD .88 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 11:11 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0819 PM 3 E YANKTON SD .88 INCH HAIL
08/16/02 YANKTON REPORTED BY EMERGENCY
MANAGEMENT.
0820 PM YANKTON SD .88 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
0845 PM 5 W VERMILLION SD .75 INCH HAIL
08/16/02 CLAY
0850 PM 5 W NEWCASTLE NE .88 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0906 PM 7 N VERMILLION SD .75 INCH HAIL
08/16/02 CLAY REPORTED BY PUBLIC.
0922 PM 4 NW ELK PT SD 65 MPH TSTM GUST
08/16/02 UNION REPORTED BY PUBLIC.
0933 PM 4 N SPINK SD .75 INCH HAIL
08/16/02 UNION REPORTED BY PUBLIC.
0935 PM 3 NNE SPINK SD 1 INCH HAIL
08/16/02 UNION REPORTED BY PUBLIC.
0945 PM PRIMGHAR IA NON TSTM WINDS
08/16/02 OBRIEN 70 MPH NON TSTM WINDS.
REPORTED BY MEDIA.
0947 PM CHATSWORTH IA 1.75 INCH HAIL
08/16/02 SIOUX REPORTED BY STORM
SPOTTER.
0947 PM SIOUX CENTER MUNI ARPT IA 61 MPH TSTM GUST
08/16/02 SIOUX REPORTED BY DIAL-IN TO
THE ORANGE CITY AWOS.
1000 PM BOYDEN IA WIND DAMAGE
08/16/02 SIOUX TREES DOWN. REPORTED BY
MEDIA.
1000 PM ORANGE CITY IA WIND DAMAGE
08/16/02 SIOUX TREES DOWN. REPORTED BY
MEDIA.
1007 PM 2 W CRAIG IA 1 INCH HAIL
08/16/02 PLYMOUTH REPORTED BY EMERGENCY
MANAGEMENT.
1017 PM GAZA IA WIND DAMAGE
08/16/02 OBRIEN HORSE BARN BLEW DOWN.
NON THUNDERSTORM WINDS
FROM STRONG LOW LEVEL
JET REACHING THE
SURFACE. REPORTED BY
MEDIA.
1024 PM OYENS IA .75 INCH HAIL
08/16/02 PLYMOUTH REPORTED BY STORM
SPOTTER.
1052 PM SPENCER IA NON TSTM WINDS
08/16/02 CLAY 58 MPH NON TSTM WINDS.
MORE STRONG LOW LEVEL
JET COMING DOWN TO THE
SURFACE. REPORTED BY
MEDIA ANEMOMETER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 35 min |
| Aug 17, 12:59 AM CDT | Severe Thunderstorm Warning | FSD | Dakota | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.